Hail, Sedgwick
- When
- August 30, 2:53 PM MST
- Where
- Sedgwick County, 0.87 mi NE of Julesburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.990, -102.260
An isolated thunderstorm produced nickel size hail in Sedgwick County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
An isolated thunderstorm produced nickel size hail in Sedgwick County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 30, 2:38 PM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 338 PM MDT FRI AUG 30 2013 .SHORT TERM...SHOWERS HAVE POPPED UP OVER THE MOUNTAINS AS EXPECTED. CONVECTION OVER THE PLAINS HAS BEEN HAMPERED BY TEMPERATURES THAT ARE SLIGHTLY COOLER THAN ANTICIPATED BECAUSE OF THE CLOUD COVER THAT PERSISTED THROUGH THE MORNING. WARMER TEMPERATURES AND BETTER LOW LEVEL MOISTURE ARE IN PLACE OVER THE NORTHEAST CORNER OF THE STATE WHERE A FEW STRONG STORMS WILL BE POSSIBLE THIS EVENING. BOUNDARY INTERACTIONS AND STRONG LATE AFTERNOON INSOLATION MAY STILL BE ENOUGH TO PRODUCE ISOLATED SHOWERS ACROSS THE PLAINS FOR THE NEXT FEW HOURS. HIGH TEMPERATURE-DEW POINT SPREADS ACROSS THE PLAINS WILL KEEP AMOUNTS OF PRECIPITATION LOW...BUT INCREASE THE THREAT OF DOWNBURST WIND GUSTS THROUGH THE EARLY EVENING. SHOWER ACTIVITY WILL WIND DOWN AFTER SUNSET WITH SKIES BECOME PARTLY CLOUDY. FOR TOMORROW...MODELS CONTINUE TO INDICATE A STREAM OF MID-LEVEL MOISTURE OVER THE FORECAST AREA. AT LOW LEVELS...SURFACE HIGH PRESSURE WILL BE BUILDING OVER MONTANA AND WYOMING THAT WILL PRODUCE NORTHERLY WINDS ACROSS NORTHEAST COLORADO THROUGH THE AFTERNOON. TEMPERATURES SHOULD GET WARM ENOUGH TO DESTABILIZE THE ATMOSPHERE THROUGH THE AFTERNOON HOURS. WILL GO WITH SCATTERED SHOWERS OVER THE MOUNTAINS AND ISOLATED ACTIVITY OVER THE PLAINS. TEMPERATURES SHOULD AGAIN REACH THE LOWER 90S ACROSS THE PLAINS. .LONG TERM...SOME STORMS WILL PERSIST ACROSS THE AREA SATURDAY EVENING AS THE AIRMASS WILL BE FAIRLY MOIST AND SLIGHTLY UNSTABLE WITH THE BEST CHANCE FOR STORMS ACROSS THE MOUNTAINS AND FOOTHILLS. MODELS SHOWING A WEAK COOL FRONT MOVING ACROSS THE PLAINS DURING THE EVENING WHICH COULD PROVIDE ENOUGH LIFT FOR A BETTER CHANCE FOR STORMS ACROSS THE PLAINS. THE MODELS ALSO INDICATE THE AIRMASS QUICKLY STABILIZING BEHIND THE FRONT. WILL KEEP A SLIGHT CHANCE GOING ACROSS THE PLAINS. SOME STORMS COULD PRODUCE BRIEF HEAVY RAIN. BY MIDNIGHT...MOST IF NOT ALL OF THE STORMS SHOULD HAVE ENDED WITH GRADUALLY CLEARING SKIES. ON SUNDAY...UPPER LEVEL RIDGE TO CONTINUE TO BUILD NORTH ACROSS COLORADO WITH WEAKER NORTHWEST FLOW ALOFT. STILL SOME SUBTROPICAL MOISTURE TO AFFECT THE AREA...MAINLY OVER THE MOUNTAINS. ACROSS PLAINS AIRMASS TO BE COOLER AND SLIGHTLY MORE STABLE WITH MID LEVEL CAP IN PLACE. SO THE BEST CHANCE FOR STORMS TO BE OVER THE HIGHER TERRAIN DURING THE AFTERNOON AND EVENING WITH SOME STORMS POSSIBLE IN AND NEAR THE FOOTHILLS. GUIDANCE SHOWING HIGHS ABOUT TEN DEGREES COOLER ACROSS THE PLAINS FROM SATURDAY'S READINGS. FOR MONDAY AND TUESDAY...UPPER RIDGE TO CONTINUE TO BUILD NORTH ACROSS COLORADO WITH THE CENTER OVER CENTRAL COLORADO BY TUESDAY. CROSS SECTIONS STILL INDICATING SOME SUBTROPICAL MOISTURE TO AFFECT THE AREA WITH FORECAST SOUNDINGS KEEPING A MID LEVEL CAP OVER MOST OF THE PLAINS. THUS THE BETTER CHANCE FOR STORMS TO OCCUR OVER THE MOUNTAINS AND ALONG THE FOOTHILLS BY THE AFTERNOON HOURS. A FEW HIGH BASED STORMS COULD AFFECT THE PALMER DIVIDE AND PORTIONS OF THE URBAN CORRIDOR. TEMPERATURES TO CONTINUE TO WARM...WITH HIGHS AROUND 90 DEGREES ACROSS THE PLAINS BY TUESDAY. FOR WEDNESDAY THROUGH FRIDAY: UPPER HIGH TO REMAIN ACROSS COLORADO WEDNESDAY AND THURSDAY WITH SOME SUBTROPICAL MOISTURE CONTINUING TO AFFECT THE AREA. THERE ARE STILL SOME DIFFERENCE IN THE MODELS WITH THE ECMWF CONTINUING TO SHOW A FRONT ACROSS THE PLAINS WITH COOLER AIRMASS AND INCREASING LOW LEVEL MOISTURE. GFS STILL DOES NOT SHOW A FRONT WITH DRIER CONDITIONS ALONG WITH WARMER TEMPERATURES. THERE HAS BEEN SOME RUN TO RUN CONSISTENCY WITH THE ECMWF...THOUGH NOT READY TO GET TOO EXCITED AT THIS TIME. FOR NOW WILL LOWER TEMPERATURES A FEW DEGREES BUT STILL ABOVE AVERAGE AND KEEP THE BEST CHANCE FOR STORMS OVER THE HIGHER TERRAIN. MORE DIFFERENCES FOR FRIDAY...WITH THE ECMWF SHOWING A FLATTENING RIDGE WITH AN UPPER TROUGH MOVING ACROSS MONTANA. THE GFS STILL SHOWING UPPER RIDGE OVER THE STATE WITH THE TROUGH OVER THE PACIFIC NORTHWEST. NOT SURE WHICH MODEL WILL VERIFY...SO WILL MAINTAIN THE BEST CHANCE FOR STORMS OVER THE MOUNTAINS WITH SLIGHTLY WARMER TEMPERATURES. && .AVIATION...A FEW HIGH BASED SHOWERS MAY HOLD TOGETHER LONG ENOUGH TO REACH THE AIRPORT THROUGH ABOUT 02Z. GUSTY WINDS WILL BE THE PRIMARY THREAT FROM THESE SHOWERS. GUSTS UP TO 40 MPH WILL BE POSSIBLE. SKIES WILL BECOME LESS CLOUDY AFTER THE SUN GOES DOWN TO RESET FOR TOMORROW. ANOTHER ROUND OF HIGH BASED SHOWERS ARE EXPECTED AGAIN TOMORROW AS MID-LEVEL MOISTURE CONTINUES MOVING OVER THE STATE. WEAK NORTHERLY FLOW IS EXPECTED TOMORROW AS SURFACE HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS. IMPACTS TO AVIATION SHOULD BE MINIMAL UNTIL SHOWERS WITH GUSTY WINDS DEVELOP. && .HYDROLOGY...CONVECTIVE AVAILABLE POTENTIAL ENERGY VALUES ARE LOW THIS AFTERNOON IN SPITE OF THE PRECIPITABLE WATER VALUES AROUND ONE INCH ALONG THE FOOTHILLS. SCATTERED SHOWERS SHOULD CONTINUE PRODUCING LIGHT TO MODERATE AMOUNTS OF RAINFALL. NO HYDROLOGY PROBLEMS EXPECTED. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DANKERS LONG TERM....D-L AVIATION...DANKERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1106 AM MDT FRI AUG 30 2013 COZ030>051-311715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS EARLY IN THE AFTERNOON. A FEW OF THESE SHOWERS WILL SPREAD OVER THE PLAINS BY LATE IN THE AFTERNOON AND CONTINUE THROUGH THE EVENING. BRIEF HEAVY RAIN AND GUSTY WINDS TO 40 MPH WILL BE THE MAIN THREAT WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN EACH DAY WITH A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS ESLEWHERE. TEMPERATURES ARE EXPECTED TO STAY ABOVE SEASONAL NORMALS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The North Platte radar (KLNX), 177 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473888.